Texas, 2009

Tornado and Flash Flooding in Texas, April 11, 2009

April 11, 2009 · NWS MAF · 38 events in 10 counties and zones

On April 11, 2009, a surface high northeast of the region resulted in easterly upslope flow over most of the CWA. Meanwhile, a mid to upper level low near Southern California approached the area from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$161 million
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

On April 11, 2009, a surface high northeast of the region resulted in easterly upslope flow over most of the CWA. Meanwhile, a mid to upper level low near Southern California approached the area from the west. Although the deepest moisture was confined to the Gulf Coast (due to the previously mentioned surface high) there was enough moisture convergence along a stalled surface boundary and dryline. Most unstable CAPE values along these features of 1000 j/kg and 0-6 km bulk shear magnitudes of 60 kt allowed for severe storms to develop as the dynamics neared the area during the late afternoon and early evening hours. A Severe Thunderstorm Watch was issued from 1520-2300 local.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 2:38 PM CST, 53 minutes earlier.

Area forecast discussion, Apr 11, 2:38 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SAT APR 11 2009

.DISCUSSION...
FOCUS FOR THE SHORT TERM FORECAST WILL CONCENTRATE ON INCREASING
SEVERE POTENTIAL ACROSS WEST AND SOUTHWEST TEXAS...AND FAR SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON THROUGH TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM CDT...OR 10
PM MDT FOR MUCH OF THE PERMIAN BASIN...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE TRANS PECOS REGION.

REGIONAL WATER VAPOR IMAGERY SHOWS A WELL DEFINED UPPER LEVEL LOW
SPINNING NEAR THE AZ/NM BORDER THIS AFTERNOON. LIFT WITHIN THE
SOUTHWEST FLOW ALOFT AHEAD OF THIS FEATURE IS CURRENTLY SPREADING
ACROSS SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO. REGIONAL RADAR
IMAGERY SHOWS ELEVATED SHOWERS/THUNDERSTORMS DEVELOPING FROM FAR
WEST TEXAS TO THE GUADALUPE MOUNTAINS AND NORTHWARD THROUGH THE EDDY
COUNTY PLAINS. SCATTERED AND MORE INTENSE THUNDERSTORMS ARE STARTING
TO DEVELOP FROM ROUGHLY NORTHERN LEA COUNTY...SOUTHWARD TO THE TRANS
PECOS REGION WITHIN THE AXIS OF BETTER LOW LEVEL DEWPOINTS (IN THE
MID TO UPPER 40S F) AND INSTABILITY (MUCAPE APPROACHING 1000 J/KG).
THE OPPORTUNITY EXISTS FOR SUPERCELL THUNDERSTORMS TO DEVELOP ACROSS
FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE TRANS PECOS
REGION THIS AFTERNOON...WITHIN THE AFOREMENTIONED INSTABILITY/MOIST
AXIS AND ALSO GIVEN FAVORABLE DEEP LAYER SHEAR PROFILES UNDERNEATH
AN APPROACHING MID LEVEL JET MAX. THE PRIMARY SEVERE HAZARDS THIS
AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE.

THUNDERSTORMS THEN LOOK TO ORGANIZE INTO A CONVECTIVE COMPLEX THIS
EVENING AND TRANSLATE EASTWARD ACROSS THE PERMIAN BASIN/TRANS PECOS
REGION. WE HAVE ORIENTED THE HIGHEST GRIDDED POPS (80-90 PCT) ACROSS
THE PERMIAN BASIN THIS EVENING...TAPERED TO SLIGHT CHANCE ACROSS THE
WESTERN CWFA. THE CONVECTIVE COMPLEX LOOKS TO EXIT OUR FORECAST AREA
NOT TOO LONG AFTER MIDNIGHT...SO POPS WILL QUICKLY TAPER PAST THEN.

THE UPPER LEVEL LOW IS EXPECTED TO CROSS THE TEXAS PANHANDLE SUNDAY.
MODELS INDICATE SOME RESIDUAL MID LEVEL MOISTURE AND STEEP LAPSE
RATES LOCATED FROM LEA COUNTY THROUGH THE NORTHERN PERMIAN BASIN ON
THE SOUTHERN SIDE OF THIS FEATURE SUNDAY...SO HAVE OPTED TO INCLUDE
ISOLATED THUNDERSTORMS IN THESE LOCATIONS. ALSO OF CONCERN SUNDAY
WILL BE INCREASING WESTERLY WINDS ACROSS THE CWFA AS THE ASSOCIATED
DEEP SURFACE LOW MOVES EASTWARD ACROSS THE ROLLING PLAINS. THE
STRONGEST WINDS LOOK TO IMPACT THE GUADALUPE...DELAWARE AND DAVIS
MOUNTAINS AND THE VAN HORN/HWY 54 CORRIDOR...WHERE A HIGH WIND WATCH
HAS BEEN POSTED SUNDAY. A WIND ADVISORY MAY ALSO BE NEEDED ACROSS
THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS REGION AND THE
MARFA PLATEAU. FIRE WEATHER CONCERNS WILL ALSO INCREASE ACROSS AREAS
SOUTH OF INTERSTATE 10...ADDITIONAL FIRE WEATHER DETAILS ARE
PROVIDED IN THE SECTION BELOW.

NO SIGNIFICANT CHANGES WERE MADE BEYOND SUNDAY. THE UPPER LOW WILL
PULL WELL NORTHEAST OF THE AREA SUNDAY NIGHT INTO MONDAY...WITH
NORTHWEST FLOW ALOFT IN ITS WAKE. A COLD FRONT WILL MOVE THROUGH THE
REGION LATE SUNDAY EVENING/EARLY MONDAY MORNING. SHORTWAVE RIDGING
WILL DEVELOP TUESDAY...WITH WARMER TEMPERATURES EXPECTED. STILL SOME
DISCREPANCIES BETWEEN MODEL SOLUTIONS DURING THE MIDDLE TO LATE WEEK
TIME FRAME...THE EUROPEAN MODEL STILL INDICATES AN UPPER LOW MOVING
ACROSS NEW MEXICO THURSDAY AND FRIDAY...WITH CONVECTION DEVELOPING
AHEAD OF IT ACROSS AREAS EAST OF THE PECOS RIVER. THE GFS IS STILL
TRENDING FARTHER NORTH WITH THE SYSTEM...AND FARTHER EAST WITH THE
CONVECTION. LEFT THE FORECAST DRY FOR NOW...BUT BEARS WATCHING WITH
LATER MODEL RUNS. /21/

&&

.FIRE WEATHER...
A BRIEF PERIOD OF CRITICAL FIRE WEATHER CONDITIONS IS EXPECTED TO
OCCUR OVER THE PRESIDIO VALLEY AND BIG BEND REGION THIS AFTERNOON
AND EARLY THIS EVENING WHERE SOUTHWEST WINDS OF 20 TO 30 MPH WILL
COINCIDE WITH RH/S OF 10 TO 15 PERCENT.  SINCE THE DURATION OF THESE
CONDITIONS IS NOT EXPECTED TO BE THREE HOURS OR MORE...A RED FLAG
WARNING WILL NOT BE ISSUED.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PERMIAN BASIN AND
POINTS EAST THIS AFTERNOON AND EVENING.  A PACIFIC COLD FRONT WILL
MOVE THROUGH THE AREA TONIGHT WITH SOUTHEAST WINDS TURNING TO THE
WEST BEHIND IT.  RECOVERY WILL BE FAIR TO GOOD GENERALLY WEST OF THE
PECOS RIVER...AND GOOD OR BETTER TO THE EAST.

WIND SPEEDS WILL RISE TO 20 TO 30 MPH AREAWIDE SUNDAY AFTERNOON.
MINIMUM AFTERNOON RH/S SUNDAY WILL DROP TO 10 TO 15 PERCENT OVER THE
PRESIDIO VALLEY...BIG BEND REGION...STOCKTON PLATEAU AND LOWER TRANS
PECOS.  WILL ISSUE A FIRE WEATHER WATCH FOR THESE AREAS SUNDAY
AFTERNOON.  MINIMUM AFTERNOON RH/S WILL REMAIN ABOVE 15 PERCENT OVER
THE REST OF THE AREA.  EVEN STRONGER WINDS ARE EXPECTED IN THE
GUADALUPE AND DAVIS MOUNTAINS...AND THE VAN HORN AND HIGHWAY 54
CORRIDOR.  WINDS SHOULD SUBSIDE AFTER 13/00Z.  RECOVERY SUNDAY NIGHT
WILL BE POOR TO FAIR WEST OF THE PECOS RIVER...AND GOOD OR BETTER TO
THE EAST.

MINIMUM AFTERNOON RH/S MONDAY WILL BE 10 TO 15 PERCENT AGAIN OVER
THE PRESIDIO VALLEY AND BIG BEND REGION...BUT CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED AS WIND SPEEDS IN THESE AREAS ARE NOT
EXPECTED TO BE 20 MPH OR GREATER.  MINIMUM AFTERNOON RH/S WILL
GENERALLY STAY ABOVE 15 PERCENT NORTH AND EAST ACROSS THE REST OF
THE AREA.  RECOVERY MONDAY NIGHT WILL BE FAIR TO GOOD ALONG AND EAST
OF THE PECOS RIVER...BUT POOR TO FAIR TO THE WEST.  CRITICAL FIRE
WEATHER CONDITIONS COULD OCCUR TUESDAY AFTERNOON OVER THE HIGHER
TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS. /67/

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              49  73  45  73  /  90  10  10   0
CARLSBAD NM                44  73  42  75  /  20  10  10   0
DRYDEN TX                  54  82  49  80  /  40   0   0   0
FORT STOCKTON TX           52  76  47  77  /  40   0   0   0
GUADALUPE PASS TX          42  64  43  71  /  10  10  10   0
HOBBS NM                   44  71  42  74  /  50  10  10   0
MARFA TX                   40  68  34  73  /  20   0   0   0
MIDLAND INTL AIRPORT TX    49  73  43  74  /  80  10  10   0
ODESSA TX                  49  73  44  74  /  80  10  10   0
WINK TX                    49  77  43  77  /  40  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... BIG BEND AREA...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...TERRELL.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... BORDEN...CRANE...ECTOR...GLASSCOCK...HOWARD...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...SCURRY...
     TERRELL...UPTON...WARD...WINKLER.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/21
Hazardous weather outlook, Apr 11, 1:36 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SAT APR 11 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
236 PM CDT SAT APR 11 2009 /136 PM MDT SAT APR 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING...AND MUCH OF WEST TEXAS
THROUGH TONIGHT.  THESE STORMS WILL BE MOST LIKELY DURING THE
AFTERNOON AND EVENING.  SOME OF THESE STORMS MAY BECOME SEVERE...
GENERALLY ALONG AND EAST OF AN ARTESIA...MARFA AND BIG BEND LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER
AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE.  SOME OF THE
STORMS COULD PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.  SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED ACROSS
THE PERMIAN BASIN AND STOCKTON PLATEAU...SO A WIND ADVISORY IS IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH COULD
AFFECT THE GUADALUPE AND DAVIS MOUNTAINS SUNDAY AFTERNOON...IN
ADDITION TO THE VAN HORN AND HIGHWAY 54 CORRIDOR.  A HIGH WIND WATCH
HAS BEEN ISSUED FOR THESE AREAS...AND MOTORISTS SHOULD KEEP ABREAST
OF THE LATEST FORECASTS IF TRAVELING THROUGH THESE AREAS SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR GENERALLY
ALONG AND SOUTH OF A CANDELARIA...MARFA...FORT STOCKTON LINE SUNDAY
AFTERNOON.  LOW RELATIVE HUMIDITY AND WESTERLY WINDS OF 20 TO 30 MPH
COULD PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD IN
THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANGERS ACROSS SOUTHEASTERN NEW MEXICO
AND WEST TEXAS SHOULD BE PREPARED FOR THE POSSIBLE DEVELOPMENT OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  SPOTTER
ACTIVATION IS REQUESTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

29 hail, 4 thunderstorm wind, 4 flash flood, 1 tornado. Local standard time, as filed.

Hail, Gaines

When
April 11, 3:31 PM CST to 3:36 PM CST
Where
Gaines County, 0.58 mi W of Higginbotham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -102.990

The duration of the hail was estimated for this event.

Hail, Reeves

When
April 11, 4:17 PM CST to 4:19 PM CST
Where
Reeves County, 1.37 mi WSW of Pecos
Measured
0.88 in hail
Reported by
Public
Coordinates
31.410, -103.500

The duration of the hail was estimated for this event.

Hail, Gaines

When
April 11, 4:32 PM CST to 4:40 PM CST
Where
Gaines County, 0.58 mi W of Higginbotham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.900, -102.990

Hail, Winkler

When
April 11, 4:38 PM CST to 4:40 PM CST
Where
Winkler County, 0.59 mi W of Kermit
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.850, -103.090

Hail, Winkler

When
April 11, 4:40 PM CST to 4:41 PM CST
Where
Winkler County, 0.59 mi W of Kermit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.850, -103.090

Hail, Gaines

When
April 11, 5:10 PM CST to 5:14 PM CST
Where
Gaines County, 12 mi W of Seminole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.856

The duration of the hail was estimated for this event.

Hail, Ector

When
April 11, 5:18 PM CST to 5:19 PM CST
Where
Ector County, 5.8 mi NNW of Notrees
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -102.780

Hail, Gaines

When
April 11, 5:28 PM CST to 5:30 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -102.650

The duration of the hail was estimated for this event.

Hail, Ector

When
April 11, 5:47 PM CST to 5:49 PM CST
Where
Ector County, 2.02 mi ENE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.865, -102.340

The duration of the hail was estimated for this event.

Hail, Ector

When
April 11, 5:48 PM CST to 5:50 PM CST
Where
Ector County, 1.23 mi NE of Greenfield Acres
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.882, -102.385

The duration of the hail was estimated for this event.

Hail, Ector

When
April 11, 5:48 PM CST to 5:50 PM CST
Where
Ector County, 5 mi E of Goldsmith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -102.535

The duration of the hail was estimated for this event.

Hail, Ector

When
April 11, 5:50 PM CST to 5:52 PM CST
Where
Ector County, 1.46 mi NNE of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.870, -102.363

The duration of the hail was estimated for this event.

Thunderstorm Wind, Ector

When
April 11, 5:50 PM CST to 5:54 PM CST
Where
Ector County, 1.57 mi S of Odessa Ector Co Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$120,000
Reported by
Broadcast Media
Coordinates
31.897, -102.383

The broadcast media reported roofs were torn off structures, along with minor tree and vehicle damage in North Odessa at 1750 CST. A NWS Damage Survey confirmed downburst/gustnado like damage across Odessa-Schlemeyer Field Airport, with extensive hangar damage noted. A large tree was also uprooted in a neighborhood around 1754 CST. Please see the attached photos.

Hail, Ector

When
April 11, 5:53 PM CST to 5:56 PM CST
Where
Ector County, Odessa
Measured
0.88 in hail
Reported by
Public
Coordinates
31.850, -102.370

The duration of the hail was estimated for this event.

Hail, Midland

When
April 11, 5:53 PM CST to 5:56 PM CST
Where
Midland County, 3.67 mi W of Warfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.919, -102.293

The duration of the hail was estimated for this event.

Thunderstorm Wind, Dawson

When
April 11, 5:57 PM CST to 5:58 PM CST
Where
Dawson County, 6.39 mi W of Lamesa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.730, -102.060

An estimated wind gust of 60 to 70 mph was reported by a trained spotter along Highway 62/180, 6 miles west of Lamesa, TX. No damage was reported.

Hail, Midland

When
April 11, 6:00 PM CST to 6:02 PM CST
Where
Midland County, 1.25 mi NNE of (Maf) Midland Intl
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
31.948, -102.195

Hail, Midland

When
April 11, 6:02 PM CST to 6:04 PM CST
Where
Midland County, 2.72 mi SW of Warfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.890, -102.260

The duration of the hail was estimated for this event.

Hail, Midland

When
April 11, 6:10 PM CST to 6:12 PM CST
Where
Midland County, 4.68 mi W of Midland
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
32.012, -102.159

The duration of the hail was estimated for this event.

Hail, Midland

When
April 11, 6:12 PM CST to 6:14 PM CST
Where
Midland County, 3.18 mi WSW of Midland
Measured
2 in hail
Reported by
Public
Coordinates
31.988, -102.132

The duration of the hail was estimated for this event.

Hail, Midland

When
April 11, 6:12 PM CST to 6:14 PM CST
Where
Midland County, 4.29 mi W of Midland
Measured
2 in hail
Injuries
1 direct, 0 indirect
Property damage
$161 million
Reported by
Public
Coordinates
31.997, -102.153

Numerous roofs throughout Midland, TX were damaged during this event. A local newspaper clipping with a quote from a major roofing company estimated 40 to 50 percent of the homes in Midland needed to be re-roofed. The average cost to replace a shingled roof is anywhere from $8-$10K. This resulted in an estimated $160 million in roof damage. In addition to homes being damaged, multiple vehicles also received damage from the hail. According to local dent repair shops and car dealers across the area, an estimated 800 vehicles had to be repaired resulting in $1.2 million in damage. A Midland woman was also struck in the stomach by a hail stone, after it broke through her dining room window. Her injuries were only minor and did not require medical attention.

Hail, Midland

When
April 11, 6:15 PM CST to 6:17 PM CST
Where
Midland County, 4.06 mi ENE of (Maf) Midland Intl
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
31.962, -102.142

The duration of the hail was estimated for this event.

Hail, Midland

When
April 11, 6:20 PM CST to 6:21 PM CST
Where
Midland County, 2.71 mi N of Midland
Measured
1.75 in hail
Property damage
$10,000
Reported by
NWS Employee
Coordinates
32.039, -102.079

The employee's roof was damaged by the hail.

Hail, Dawson

When
April 11, 6:30 PM CST to 6:32 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -101.960

Tornado, Glasscock

When
April 11, 6:55 PM CST to 6:59 PM CST
Where
Glasscock County, 15.48 mi W of Garden City to 14.75 mi W of Garden City
Rating
EF0
Path length
0.73 mi
Path width
300 yd
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
31.901, -101.761

A trained spotter reported a brief tornado approximately 5 TO 8 miles southeast of the intersection of FM 1379 and TX 158 at 1756 CST. A damage survey was conducted, which confirmed one power pole was snapped near its base and another one was damaged along TX 158. Some minor tree limb damage was also noted near the same area. Please see the attached image.

Thunderstorm Wind, Midland

When
April 11, 7:04 PM CST to 7:09 PM CST
Where
Midland County, 2.73 mi NNW of Midland
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
AWOS
Coordinates
32.036, -102.099

The damaging winds knocked over several power lines and a few transformers within the Midland, TX city limits. The exact number of power lines damaged was not available and therfore the monetary damage was estimated based on the cost of power pole/transformer replacement.

Flash Flood, Midland

When
April 11, 7:05 PM CST to 7:35 PM CST
Where
Midland County, 3 mi NNE of Midland to 2.07 mi NNE of Midland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.039, -102.058

Flooding was reported along most of Fairgrounds Road by a trained spotter. The flowing water height was estimated to be 3 to 6 inches high.

Hail, Midland

When
April 11, 7:11 PM CST to 7:12 PM CST
Where
Midland County, 6.55 mi SSW of Spraberry
Measured
1.5 in hail
Reported by
Public
Coordinates
31.840, -101.890

The duration of the hail was estimated for this event.

Thunderstorm Wind, Glasscock

When
April 11, 7:13 PM CST to 7:14 PM CST
Where
Glasscock County, 1.38 mi S of Lees
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.060, -101.480

A trained spotter estimated the winds were gusting near 75 mph. Since there were a limited number of structures and trees near the area, no damage was reported.

Hail, Glasscock

When
April 11, 7:13 PM CST to 7:15 PM CST
Where
Glasscock County, 1.38 mi S of Lees
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.060, -101.480

The duration of the hail was estimated for this event based on radar data.

Hail, Upton

When
April 11, 7:15 PM CST to 7:16 PM CST
Where
Upton County, 16.47 mi W of Midkiff
Measured
0.88 in hail
Reported by
Public
Coordinates
31.630, -102.130

Flash Flood, Ector

When
April 11, 7:20 PM CST to 8:00 PM CST
Where
Ector County, 1.15 mi NNE of Westover to 1.28 mi NE of Westover
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.836, -102.444

Local law enforcement observed flooding near the intersection of 10th Street and FM 1936. There was also flooding near the intersection of Dunn Street and FM 1936.

Flash Flood, Gaines

When
April 11, 7:25 PM CST to 8:00 PM CST
Where
Gaines County, 0.5 mi W of Seminole to 0.5 mi S of Seminole
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.720, -102.659

Flooding was observed in Seminole near the local Pizza Hut.

Hail, Glasscock

When
April 11, 7:34 PM CST to 7:36 PM CST
Where
Glasscock County, 0.69 mi N of Lees
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.090, -101.480

The duration of the hail was estimated based on radar.

Flash Flood, Midland

When
April 11, 7:56 PM CST to 8:45 PM CST
Where
Midland County, 3.2 mi ENE of (Maf) Midland Intl to 4.09 mi NE of (Maf) Midland Intl
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.953, -102.153

An amateur radio operator observed 3 to 6 inches of flowing water near the intersection of I-20 and TX 158. There was also other significant flooding near the same area.

Hail, Glasscock

When
April 11, 8:30 PM CST to 8:33 PM CST
Where
Glasscock County, 1.17 mi E of Garden City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.870, -101.480

The duration of the hail was estimated for this event.

Hail, Howard

When
April 11, 8:31 PM CST to 8:33 PM CST
Where
Howard County, 0.58 mi W of Big Spring
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.480

Hail, Terrell

When
April 11, 10:45 PM CST to 10:47 PM CST
Where
Terrell County, 32.88 mi NNE of Dryden
Measured
0.88 in hail
Reported by
Public
Coordinates
30.490, -101.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167458, 164270, 164272, 167577, 167581, 164275, 167578, 164274, 164280, 164277, 164279, 164281, 164283, 164282, 164284, 164278, 164285, 164286, 164287, 164288, 164744, 164290, 164745, 164747, 164097, 164748, 164063, 164289, 164258, 164259, 164750, 164064, 164062, 164749, 164065, 164260, 164751, 164752.